Antiepileptics: risk of suicidal thoughts and behaviour

Antiepileptic treatment is associated with a small risk of suicidal thoughts and behaviour.

Article date: August 2008

Concern about a possible risk of suicidal thoughts and behaviour associated with antiepileptics led to a Europe-wide review of data from clinical trials, published literature, and postmarketing spontaneous reports of adverse drug reactions. This review has concluded that any antiepileptic drug may rarely be associated with a small increased risk of suicidal thoughts and behaviour. Warn patients and caregivers to be alert to signs of suicidal thoughts or behaviour throughout treatment.

Some product information already has advice and warnings; product information for all antiepileptics is being updated to reflect the most recent data, and to highlight the need for monitoring of patients for development of suicidal thoughts or behaviour.

The findings of the Europe-wide review took into account a published meta-analysis from the US Food and Drug Administration. This included placebo-controlled trials for 11 antiepileptic drugs (a total of 199 trials involving 43 800 patients) indicated for epilepsy; psychiatric disorders (including bipolar disorder, schizophrenia, and anxiety); or other disorders (including neuropathic pain). The findings show an increased risk of suicidal thoughts and behaviour in those who received antiepileptics compared with those who received placebo. The increased risk was generally recorded for all drugs studied and was evident as early as 1 week after starting treatment. 0·43% of patients who received antiepileptics had suicidal thoughts and behaviour compared with 0·22% of patients who received placebo. Approximately two additional patients per 1000 in the antiepileptic group had such an event compared with the placebo group. Increased risk could not be attributed to particular patients. In particular, there was no clear pattern of risk across age-groups.

Advice for healthcare professionals includes:

  • antiepileptic treatment is associated with a small risk of suicidal thoughts and behaviour; available data suggest that the increased risk applies to all antiepileptics and is seen as early as 1 week after starting treatment
  • patients should be alert to any mood changes, distressing thoughts, or feelings about suicide or harming themselves at any point during treatment -they should be advised to seek medical advice if they develop such thoughts or behaviour, and should be referred for appropriate treatment if necessary
  • the available evidence does not define whether the risk of suicidal thoughts and behaviour differs between antiepileptics - patients should not stop or switch treatment on the basis of this information and without speaking to a healthcare professional

See more information.

Article citation: Drug Safety Update Aug 2008, vol 2 issue 1: 2.

Help us improve GOV.UK

Don’t include personal or financial information, eg your National Insurance number or credit card details.